Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 68, NWS Medford, OR

October 29, 2021

NWS Medford, OR issued this hazardous seas warning at Oct 29, 2021, 2:23 AM PDT. It took effect at Oct 29, 2021, 2:21 PM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2021, 2:23 AM PDT (09:23 UTC)
In effect from
Oct 29, 2021, 2:21 PM PDT
Expired
Oct 30, 2021, 5:00 AM PDT
In force
15 hr
Issued by
NWS Medford, OR

The text

As transmitted.

169 
WHUS76 KMFR 290923
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
223 AM PDT Fri Oct 29 2021

PZZ350-356-370-376-292230-
/O.EXT.KMFR.SC.Y.0110.000000T0000Z-211030T0000Z/
/O.NEW.KMFR.SE.W.0068.211030T0000Z-211030T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
223 AM PDT Fri Oct 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM PDT SATURDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 14 ft at 8 seconds expected. For the Small Craft 
  Advisory, north winds 15 to 25 kt with gusts up to 30 kt and 
  seas 8 to 11 ft at 13 seconds.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, from 5 PM this 
  afternoon to 11 AM PDT Saturday. For the Small Craft Advisory, 
  until 5 PM PDT this afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* ADDITIONAL INFORMATION...The wind shift today will start in the
  north and work its way south during the day. Winds will be 
  strongest south of Cape Blanco.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
879 
WHUS76 KMFR 292121
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
221 PM PDT Fri Oct 29 2021

PZZ350-356-301030-
/O.EXT.KMFR.SE.W.0068.211029T2121Z-211030T1200Z/
/O.EXT.KMFR.SC.Y.0110.000000T0000Z-211030T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
221 PM PDT Fri Oct 29 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt expected.
  For the Hazardous Seas Warning, very steep seas 10 to 11 ft at 8
  seconds. For the Small Craft Advisory, steep seas 8 to 10 ft. 

* WHERE...Very steep seas will affect areas beyond about 5 nm from
  shore north of Gold Beach and closer in near the capes.
  Conditions hazardous to small craft are expected elsewhere,
  except it will be calmer in closer to shore south of Gold 
  Beach.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Steep to very steep and hazardous seas could capsize 
  or damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ370-376-301030-
/O.EXT.KMFR.SE.W.0068.211029T2121Z-211030T1200Z/
/O.EXT.KMFR.SC.Y.0110.000000T0000Z-211030T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
221 PM PDT Fri Oct 29 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt expected.
  For the Hazardous Seas Warning, very steep seas 10 to 13 ft at 8
  seconds. For the Small Craft Advisory, steep seas 8 to 10 ft. 

* WHERE...Most areas will have very steep seas. Although a smaller
  area south of Gold Beach will have slightly lower seas,
  conditions will still be hazardous to small craft. 

* WHEN...For the Hazardous Seas Warning, until 5 AM PDT 
  Saturday. For the Small Craft Advisory, until 11 AM PDT 
  Saturday.

* IMPACTS...Steep to very steep and hazardous seas could capsize 
  or damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
869 
WHUS76 KMFR 300941
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
241 AM PDT Sat Oct 30 2021

PZZ370-376-302245-
/O.CON.KMFR.SE.W.0068.000000T0000Z-211030T1200Z/
/O.CON.KMFR.SC.Y.0110.000000T0000Z-211030T1800Z/
/O.NEW.KMFR.SE.A.0026.211101T0600Z-211101T2100Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
241 AM PDT Sat Oct 30 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 9 to 11 ft at 8 seconds. For the Small Craft Advisory,
  northeast winds 15 to 25 kt and seas 6 to 9 ft at 11 seconds.
  For the Hazardous Seas Watch, very steep and hazardous seas 9 to
  13 ft at 8 seconds possible.

* WHERE...For the Hazardous Seas Warning, all waters except for 10
  to 20 miles offshore of Brookings, where Small Craft Advisory is
  in effect until 5 AM, then Small Craft Advisory south of a line
  from 60 nm offshore of Reedsport to 10 nm offshore of Cape
  Blanco until 11 AM. For the Hazardous Seas Watch roughly 20 NM
  offshore. 

* WHEN...For the Hazardous Seas Warning, until 5 AM PDT early 
  this morning. For the Small Craft Advisory, until 11 AM PDT 
  this morning. For the Hazardous Seas Watch, from Sunday 
  evening through Monday afternoon.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-356-301200-
/O.CON.KMFR.SE.W.0068.000000T0000Z-211030T1200Z/
/O.CON.KMFR.SC.Y.0110.000000T0000Z-211030T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
241 AM PDT Sat Oct 30 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt 
  expected. For the Hazardous Seas Warning, very steep seas 10 
  to 11 ft at 8 seconds. For the Small Craft Advisory, steep 
  seas 8 to 10 ft.

* WHERE...Very steep seas will affect areas beyond about 5 nm 
  from shore north of Gold Beach and closer in near the capes. 
  Conditions hazardous to small craft are expected elsewhere, 
  except it will be calmer in closer to shore south of Gold 
  Beach.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Oct 28, 9:03 PM PDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 28, 9:03 PM PDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
903 PM PDT Thu Oct 28 2021

.DISCUSSION...An update was sent a little while ago. The main
focus for this update period was for the evolution of the upper
trough offshore that will split as it moves onshore Friday
morning. A surface cold front will move onshore tonight, bringing
precipitation to the far NW sections of the CWA late this evening
and overnight with some pressing southward to around the Umpqua
Divide by Friday morning. Precip will have a difficult time
getting much farther south than that, since the upper support
splits with one piece ejecting into NW Canada and the other
resulting in the formation of a closed low offshore. The front
will weaken, so there probably won't be much more than a few
sprinkles this far south (here in Medford). Areas south and east
of here will mostly remain dry and mild through Friday.

The closed low will develop offshore of Cape Mendocino Friday
afternoon, meander toward the coast Friday night, and then move
onshore Saturday. Model soundings in advance of this closed low
are showing some pretty good instability with model CAPE values of
200-500 J/KG. This is enough to add a slight chance of
thunderstorms to the forecast as early as Friday night in SW
portions of the CWA, including western Siskiyou County and into
southern Josephine/Curry counties. With the closed low moving
through, showers are likely in many areas Saturday. The unstable
air mass will translate northward to allow for a slight chance of
thunderstorms for almost all inland west side areas and over the
Cascades. An isolated storm could also move east of the Cascades
late in the afternoon/evening.

Saturday night into Sunday, the closed low will shift
northeastward into north-central Oregon and while there could
still be some showers here or there, the air mass will dry out for
a while.

The next Pacific front will head toward the coast Sunday night,
then move onshore Monday. -Spilde

&&

.AVIATION...29/00Z TAFs...At the coast and just offshore. The next
slow-moving front with light to moderate rain accompanying a mix of
LIFR/IFR will spread southward this evening and persist through
Friday.

Inland west of the Cascades, VFR ceilings will continue this
evening. Ceilings will lower to MVFR north of the Umpqua Divide,
including Roseburg late tonight. Areas of valley LIFR/IFR are
expected late tonight through Friday morning with mountain
obscuration and also light rain to the west and north of Jackson
County.

East of the Cascades, VFR will continue this evening. LIFR/IFR
valley low clouds and fog are expected to return late tonight into
Friday morning. Conditions will then improve to VFR. -DW

&&

.MARINE...Updated 800 PM PDT Thursday 28 October 2021...The latest
buoy observations continue to show seas between 1 to 2 feet higher
than what the wavewatch model forecast bulletins show. Seas will
remain around 10 feet overnight then gradually subside to 8 to 9
feet during Friday morning. This slight improvement will be very
brief as increasing northerly winds behind a front will produce
increasing wind dominated seas late Friday morning through Friday
evening. Winds will be strongest in the outer waters and also near
Cape Blanco, while winds will be weakest near shore south of Gold
Beach.

Winds will be light to moderate, and seas will diminish Saturday
into Sunday morning as high pressure briefly moves across the
waters. But, a fresh north to northwest swell will result in a
continuation of steep seas through Saturday afternoon. Winds and
seas are likely to rapidly increase as the next front approaches
late Sunday into Monday morning. -DW

&&

.PREV DISCUSSION... /Issued 248 PM PDT Thu Oct 28 2021/

DISCUSSION...

Short Term...Tonight through Saturday Night...Although not as
robust as 24 hours ago, the broad ridge remains in place over the
West Coast, producing a steady plume of moisture to the coast and
locations north of our area with ongoing shower chances. The
Ridge is beginning to weaken under pressure from upstream
troughing, which will dig into the Pacific Northwest tonight into
tomorrow.

Over the past couple of forecast cycles, the models have come to a
much better agreement in solution. As the trough moves onshore,
the energy is still expected to split, with the southern lobe
closing off and moving inland around the OR/CA state line Friday
evening, before slowly drifting to the northeast, arriving over
the southern Oregon Cascades by Saturday night. As is typical
with systems that split, the system's progression is trending
slower, but it is also focusing precipitation chances over
northern California and far southern Oregon, and decreasing
coverage over the northern portions of the forecast area. Several
forecast changes have been made to account for this, with the
primary change being an extended period of shower chances that
persists through much of the weekend.

In summary, rain is expected to begin at the coast this evening,
spreading inland to the Cascades Friday morning before stalling as
the system splits in half. Friday evening, the system is expected
to transition to a more showery pattern, keeping rain chances
ongoing as it slowly drifts to the east through Saturday and
Saturday night. -BPN

Long Term...Sunday through Thursday...A slight chance for
showers is expected on Sunday, mainly over the mountains, as a
weak disturbance gradually shifts east of the area. A Pacific
frontal system approaches the area Sunday evening. Current models
and ensembles favor dry conditions across most the area Sunday
evening except for some areas of rain spreading into the coast and
possibly into some western portions of the area such as Josephine
and Siskiyou County. Of note, there is still variability in the
timing of this front and recent models have trended faster with
the movement of the front. Late Sunday evening through Monday
morning, expect moderate precipitation to spread across the area.
Snow levels are expected to rise to 7000 ft or higher as
precipitation spreads into the area with this front. Breezy to
gusty south winds are expected with the frontal passage on Monday,
especially over the mountains. This front will gradually shift
eastward late Monday night with only a slight chance to chance for
showers on Tuesday. Ensembles show another frontal system
approaching the region Wednesday and Thursday but significant
variability remains in the track and strength of this front. -CC

AVIATION...28/18Z TAFs...At the coast and just offshore. A warm
front has lifted north of the area. However sufficient low level
moisture remains along the coast with low clouds and fog at North
Bend, Brookings, and Gold Beach. The moisture layer is shallow,
therefore ceilings and visibility should improve in the next couple
of hours. Areas south of Cape Blanco should have the best chance for
VFR ceilings this afternoon. However North Bend may only improve to
MVFR before lowering again as a frontal boundary moves south.

Inland west of the Cascades, low clouds and fog are persisting in
the Illinois Valley and valleys in central through western Siskiyou
County and is slowly burning off. Fog and low clouds in the Illinois
Valley should burn off in the next hour or two, but it could take
longer (after 22-23z) if at all for the valleys in Siskiyou County.
Other than the low clouds and fog mentioned above, VFR ceilings will
continue into tonight. Ceilings will lower to MVFR north of the
Umpqua Divide, including Roseburg late tonight, then IFR towards
daybreak Friday. Medford should remain VFR through the TAF period
with lower ceilings not expected until after 18z Friday, but
mountains could end up partly obscured towards 12z.

East of the Cascades, fog and low clouds are gradually burning off
in the valleys with clear skies expected the rest of the day into
this evening. Klamath Falls should clear out by 18z and have kept
VFR conditions right at the onset of the TAF. Low clouds and fog is
expected to return later tonight into Friday morning. -Petrucelli

MARINE...Updated 200 PM PDT Thursday 28 October 2021...The latest
buoy observations continue to show seas between 1 to 2 feet higher
than what the wave watch bulletins show. Seas will remain between 10
and 12 feet into this evening then gradually subsiding to 8 to 10
feet Friday morning. Any improvement in seas are not expected to last
long with seas expected to increase again late Friday morning
through Friday afternoon.

Moderate south winds will continue through tonight, then an abrupt
change in wind direction is likely early Friday morning from the
south to the north, and increasing Friday afternoon with the
strongest winds south of Cape Blanco. Moderate to occasionally
strong winds will continue Friday night before diminishing Saturday.
But, a fresh north to northwest swell will result in a continuation
of small craft conditions. Because of the above mentioned, the Small
Craft Advisory remains in effect through Saturday afternoon. Winds
and seas will diminish Saturday night into Sunday morning as high
pressure briefly moves across the waters. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 5 PM PDT Saturday for
     PZZ350-356-370-376.

MAS/MAS/MAS

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.